AIMS Mathematics, 2019, 4(3): 437-462. doi: 10.3934/math.2019.3.437.

Research article

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Discontinuous solutions for the short-pulse master mode-locking equation

1 Dipartimento di Meccanica, Matematica e Management, Politecnico di Bari, via E. Orabona 4, 70125 Bari, Italy
2 Dipartimento di Matematica, Università di Bari, via E. Orabona 4, 70125 Bari, Italy

The short-pulse master mode-locking equation is a model for ultrafast pulse propagation in a mode-locked laser cavity in the few-femtosecond pulse regime, that is a nonlinear evolution equation. In this paper, we prove the wellposedness of the Cauchy problem associated with this equation within a class of discontinuous solutions.
  Article Metrics

Keywords existence; uniqueness; stability; entropy solutions; conservation laws; short-pulse master mode-locking equation; Cauchy problem

Citation: Giuseppe Maria Coclite, Lorenzo di Ruvo. Discontinuous solutions for the short-pulse master mode-locking equation. AIMS Mathematics, 2019, 4(3): 437-462. doi: 10.3934/math.2019.3.437


  • 1. S. Amiranashvili, A. G. Vladimirov and U. Bandelow, A model equation for ultrashort optical pulses around the zero dispersion frequency, Eur. Phys. J. D, 58 (2010), 219-226.    
  • 2. S. Amiranashvili, A. G. Vladimirov and U. Bandelow, Solitary-wave solutions for few-cycle optical pulses, Phys. Rev. A, 77 (2008), 063821.
  • 3. R. Beals, M. Rabelo and K. Tenenblat, Bäcklund transformations and inverse scattering solutions for some pseudospherical surface equations, Stud. Appl. Math., 81 (1989), 125-151.    
  • 4. N. R. Belashenkov, A. A. Drozdov, S. A. Kozlov, et al. Phase modulation of femtosecond light pulses whose spectra are superbroadened in dielectrics with normal group dispersion, J. Opt. Technol., 75 (2008), 611-614.    
  • 5. Y. Chung, C. K. R. T. Jones, T. Schäfer, et al. Ultra-short pulses in linear and nonlinear media, Nonlinearity, 18 (2005), 1351-1374.    
  • 6. G. M. Coclite and L. di Ruvo, Discontinuous solutions for the generalized short pulse equation, Evol. Equ. Control Theory, 2019, in press.
  • 7. G. M. Coclite and L. di Ruvo, A note on the non-homogeneous initial boundary problem for an Ostrovsky-Hunter type equation, 2019, in press.
  • 8. G. M. Coclite and L. di Ruvo, Convergence of the Ostrovsky equation to the Ostrovsky-Hunter one, J. Differ Equations, 256 (2014), 3245-3277.    
  • 9. G. M. Coclite and L. di Ruvo, Dispersive and diffusive limits for Ostrovsky-Hunter type equations, NoDEA Nonlinear Differ., 22 (2015), 1733-1763.    
  • 10. G. M. Coclite and L. di Ruvo, Oleinik type estimates for the Ostrovsky-Hunter equation, J. Math. Anal. Appl., 423 (2015), 162-190.    
  • 11. G. M. Coclite and L. di Ruvo, Well-posedness results for the short pulse equation, Z. Angew. Math. Phys., 66 (2015), 1529-1557.    
  • 12. G. M. Coclite and L. di Ruvo, Wellposedness of bounded solutions of the non-homogeneous initial boundary for the short pulse equation, Boll. Unione Mat. Ital., 8 (2015), 31-44.    
  • 13. G. M. Coclite and L. di Ruvo, On the well-posedness of the exp-Rabelo equation, Ann. Mat. Pura Appl., 195 (2016), 923-933.    
  • 14. G. M. Coclite and L. di Ruvo, Well-posedness of the Ostrovsky-Hunter equation under the combined effects of dissipation and short-wave dispersion, J. Evol. Equ., 16 (2016), 365-389.    
  • 15. G. M. Coclite and L. di Ruvo, Convergence of the regularized short pulse equation to the short pulse one, Math. Nachr., 291 (2018), 774-792.    
  • 16. G. M. Coclite and L. di Ruvo, Well-posedness and dispersive/diffusive limit of a generalized Ostrovsky-Hunter equation, Milan J. Math., 86 (2018), 31-51.    
  • 17. G. M. Coclite, L. di Ruvo and K. H. Karlsen, Some wellposedness results for the Ostrovsky-Hunter equation, In: Chen GQ., Holden H., Karlsen K. Editors, Hyperbolic Conservation Laws and Related Analysis with Applications, Heidelberg: Springer, 49 (2014), 143-159.    
  • 18. G. M. Coclite, L. di Ruvo and K. H. Karlsen, The initial-boundary-value problem for an Ostrovsky-Hunter type equation, In: Non-Linear Partial Differential Equations, Mathematical Physics, and Stochastic Analysis, EMS Ser. Congr. Rep., Eur. Math. Soc., Zürich, 2018, 97-109.
  • 19. G. M. Coclite, H. Holden and K. H. Karlsen, Global weak solutions to a generalized hyperelastic-rod wave equation, SIAM J. Math. Anal., 37 (2005), 1044-1069.    
  • 20. G. M. Coclite, H. Holden and K. H. Karlsen, Wellposedness for a parabolic-elliptic system, Discrete Contin. Dyn. Syst., 13 (2005), 659-682.    
  • 21. G. M. Coclite, J. Ridder and N. H. Risebro, A convergent finite difference scheme for the Ostrovsky-Hunter equation on a bounded domain, BIT Numer. Math., 57 (2017), 93-122.    
  • 22. N. Costanzino, V. Manukian and C. K. R. T. Jones, Solitary waves of the regularized short pulse and Ostrovsky equations, SIAM J. Math. Anal., 41 (2009), 2088-2106.    
  • 23. S. T. Cundiff, Femtosecond comb technology, J. Korean Phys. Soc., 48 (2006), 1181-1187.
  • 24. S. T. Cundiff, Better by half, Nat. Phys., 3 (2007), 16 pages.
  • 25. S. T. Cundiff, Rulers of light, Nat. Photonics, 13 (2019), 137-137.    
  • 26. M. Davidson, Continuity properties of the solution map for the generalized reduced Ostrovsky equation, J. Differ. Equations, 252 (2012), 3797-3815.    
  • 27. L. di Ruvo, Discontinuous solutions for the Ostrovsky-Hunter equation and two phase flows, PhD Thesis, University of Bari, 2013.
  • 28. J. M. Dudley, G. Genty and S. Coen, Supercontinuum generation in photonic crystal fiber, Rev. Mod. Phys., 78 (2006), 1135-1184.    
  • 29. R. Ell, G. Angelow, W. Seitz, et al. Quasi-synchronous pumping of modelocked few-cycle Titanium Sapphire lasers, Opt. Express, 13 (2005), 9292-9298.    
  • 30. E. D. Farnum and J. N. Kutz, Master mode-locking theory for few-femtosecond pulses, Opt. Lett., 35 (2010), 3033-3035.    
  • 31. E. D. Farnum and J. N. Kutz, Short-pulse perturbation theory, J. Opt. Soc. Am. B, 30 (2013), 2191-2198.    
  • 32. E. D. Farnum and J. N. Kutz, Dynamics of a low-dimensional model for short pulse mode locking, Photonics, 2 (2015), 865-882.    
  • 33. H. A. Haus, Mode-locking of lasers, IEEE J. Sel. Top. Quantum Electron., 6 (2000), 1173-1185.    
  • 34. H. A. Haus, J. G. Fujimoto and E. P. Ippen, Structures for additive pulse mode locking, J. Opt. Soc. Am. B, 8 (1991), 2068-2076.    
  • 35. M. Hentschel, R. Kienberger, C. Spielmann, et al. Attosecond metrology, Nature, 414 (2001), 509-513.    
  • 36. F. X. Kärtner, U. Morgner, R. Ell, et al. Ultrabroadband double-chirped mirror pairs for generation of octave spectra, J. Opt. Soc. Am. B, 18 (2001), 882-885.    
  • 37. U. Keller, Ultrafast solid-state lasers, In: Progress in Optics, Elsevier, 46 (2004), 1-115.    
  • 38. S. A. Kozlov and S. V. Sazonov, Nonlinear propagation of optical pulses of a few oscillations duration in dielectric media, J. Exp. Theor. Phys., 84 (1997), 221-228.    
  • 39. F. Krausz and M. Ivanov, Attosecond physics, Rev. Mod. Phys., 81 (2009), 163-234.    
  • 40. S. N. Kružkov, First order quasilinear equations with several independent variables, Mat. Sb. (N.S.), 81 (1970), 228-255.
  • 41. C. Lattanzio and P. Marcati, Global well-posedness and relaxation limits of a model for radiating gas, J. Differ. Equations, 190 (2003), 439-465.    
  • 42. H. Leblond and D. Mihalache, Few-optical-cycle solitons: Modified Korteweg-de Vries sine-Gordon equation versus other non-slowly-varying-envelope-approximation models, Phys. Rev. A, 79 (2009), 063835.
  • 43. H. Leblond and D. Mihalache, Models of few optical cycle solitons beyond the slowly varying envelope approximation, Phys. Rep., 523 (2013), 61-126.    
  • 44. H. Leblond and F. Sanchez, Models for optical solitons in the two-cycle regime, Phys. Rev. A, 67 (2003), 013804-0138048.    
  • 45. P. G. LeFloch and R. Natalini, Conservation laws with vanishing nonlinear diffusion and dispersion, Nonlinear Anal., 36 (1999), 213-230.    
  • 46. Y. Liu, D. Pelinovsky and A. Sakovich, Wave breaking in the short-pulse equation, Dynam. Part. Differ. Eq., 6 (2009), 291-310.    
  • 47. F. Murat, L'injection du cȏne positif de $H^{-1}$ dans $W^{-1,\,q}$ est compacte pour tout $q<2$, J. Math. Pures Appl., 60 (1981), 309-322.
  • 48. S. P. Nikitenkova, Y. A. Stepanyants and L. M. Chikhladze, Solutions of a modified Ostrovskiĭ equation with a cubic nonlinearity, J. Appl. Math. Mech., 64 (2000), 267-274.    
  • 49. D. Pelinovsky and A. Sakovich, Global well-posedness of the short-pulse and sine-Gordon equations in energy space, Commun. Partial Differ. Equations, 35 (2010), 613-629.    
  • 50. D. Pelinovsky and G. Schneider, Rigorous justification of the short-pulse equation, NoDEA Nonlinear Differ., 20 (2013), 1277-1294.    
  • 51. M. Pietrzyk, I. Kanattšikov and U. Bandelow, On the propagation of vector ultra-short pulses, J. Nonlinear Math. Phys., 15 (2008), 162-170.    
  • 52. M. L. Rabelo, On equations which describe pseudospherical surfaces, Stud. Appl. Math., 81 (1989), 221-248.    
  • 53. A. Sakovich and S. Sakovich, On transformations of the Rabelo equations, SIGMA, 3 (2007), Article ID: 086, 1-8.
  • 54. K. J. Schafer, M. B. Gaarde, A. Heinrich, et al. Strong field quantum path control using attosecond pulse trains, Phys. Rev. Lett., 92 (2004), 023003.
  • 55. T. Schäfer and C. E. Wayne, Propagation of ultra-short optical pulses in cubic nonlinear media, Phys. D, 196 (2004), 90-105.    
  • 56. M. E. Schonbek, Convergence of solutions to nonlinear dispersive equations, Commun. Partial Differ. Equations, 7 (1982), 959-1000.    
  • 57. D. Serre, $L^1$-stability of constants in a model for radiating gases, Commun. Math. Sci., 1 (2003), 197-205.    
  • 58. Y. Silberberg, Physics at the attosecond frontier, Nature, 414 (2001), 494-495.    
  • 59. S. A. Skobelev, D. V. Kartashov and A. V. Kim, Few-optical-cycle solitons and pulse self-compression in a Kerr medium, Phys. Rev. Lett., 99 (2007), 203902.
  • 60. A. Stefanov, Y. Shen and P. G. Kevrekidis, Well-posedness and small data scattering for the generalized Ostrovsky equation, J. Differ. Equations, 249 (2010), 2600-2617.    
  • 61. L. Tartar, Compensated compactness and applications to partial differential equations, In: Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. IV, Boston: Pitman, Mass.-London, 39 (1979), 136-212.
  • 62. N. Tsitsas, T. Horikis, Y. Shen, et al. Short pulse equations and localized structures in frequency band gaps of nonlinear metamaterials, Phys. Lett. A, 374 (2010), 1384-1388.    
  • 63. K. K. Victor, B. B. Thomas and T. C. Kofane, On the conversion of high-frequency soliton solutions to a (1+1)-dimensional nonlinear partial differential evolution equation, Chinese Phys. Lett., 25 (2008), 1972-1975.    


This article has been cited by

  • 1. Giuseppe Maria Coclite, Lorenzo di Ruvo, A non-local elliptic–hyperbolic system related to the short pulse equation, Nonlinear Analysis, 2020, 190, 111606, 10.1016/
  • 2. Giuseppe Maria Coclite, Lorenzo di Ruvo, Well-Posedness Results for the Continuum Spectrum Pulse Equation, Mathematics, 2019, 7, 11, 1006, 10.3390/math7111006
  • 3. Giuseppe Maria Coclite, Lorenzo di Ruvo, On the solutions for an Ostrovsky type equation, Nonlinear Analysis: Real World Applications, 2020, 55, 103141, 10.1016/j.nonrwa.2020.103141

Reader Comments

your name: *   your email: *  

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved